Eye 3 Yellow 3d 2 new logo Philly_KYW_new Philly_94WIP_new CBS Sports Radio 610 Philly_WPHT_new
NOW LIVE: Eyewitness News: Watch Live Stream

Health: Unsightly Side Effect From Widely Used Drug

View Comments
stephanie-web Stephanie Stahl
Stephanie Stahl, CBS 3 and The CW Philly 57’s Emmy Award-win...
Read More

CBS Philly (con't)

Affordable Care Act Updates: CBSPhilly.com/ACA

Health News & Information: CBSPhilly.com/Health

Get Breaking News First

Receive News, Politics, and Entertainment Headlines Each Morning.
Sign Up
Check Out

By Stephanie Stahl

PHILADELPHIA (CBS) – A drug that’s commonly used to treat allergies and other conditions is leaving some people with an unsightly deformity. 3 On Your Side Health Reporter Stephanie Stahl explains more on the dangerous side effect many say they weren’t warned about.

New mom Meagan McNeely was feeling run down caring for her new baby.

“[The] doctor that I saw said that I had laryngitis. So he gave me a kenalog shot,” said Meagan.

The steroid helped clear the laryngitis, but Meagan was shocked at what she noticed a few weeks later — a large dent in her backside.

“If I wear a swimsuit you can see it. It looks like a big chunk taken out,” said Meagan.

There are dozens of complaints online as well as photos of people with similar dents. One person described a crater in their skin the size of a golf ball. Another said her dent keeps getting bigger. All were treated with injectable steroids.

“When you take the shot, there’s a risk,” said Dr. Ranella Hirsh, a dermatologist.

She says steroids are used to treat everything from allergies to cancer, and this dimpling is a rare side effect.

“If you don’t go into the muscle itself, you can actually get what we call ‘lipo-atrophy,’ which is a focused loss of the fat, and that can appear on top of the skin as a dent,” said Dr. Hirsh.

Bristol-Meyers Squibb, the manufacturer of Kenalog, says, “The prescribing information…includes local administration information to help health care practitioners reduce the possibility of tissue atrophy.”

The company also said the dimpling often resolves on its own, but it can be permanent.

Meagan is going on a year with her dent. She says she’s been told the only way to fix it is using injectable fillers.

“It would cost $900. It’s not covered by insurance because it’s cosmetic,” said Meagan.

She and others say they were never warned, and if they had been, they might have made a different decision about their care.

“I didn’t have to have that shot. I would have gotten over the laryngitis fine without it, and now I’m stuck with this big dent,” said Meagan.

According to Dr. Hirsh, every drug has risks, and doctors should inform their patients. If they don’t, you should always ask about potential side effects.

View Comments